Kevin Polito Finds a New Life …(Novus writes inspirational stories of people in the news who have overcome addiction. This is not to infer that these people are connected to Novus… Learn more.
Florida parents are warned: Dangerous ‘designer drugs’ are on the streets
Two synthetic “designer drugs” are killing people, or driving them to insane behavior, or both, according to reports in the media and from federal law enforcement. But instead of scaring people off because of their unpredictable and dangerous effects, the drugs are gaining in popularity among recreational drug abusers, especially teens and young adults.
The Drug Enforcement Agency (DEA), poison control centers and police forces are warning parents to be especially on the lookout for strange behavior from their kids. The effects of the newer crop of synthetic drugs are usually LSD-like, can be seriously dangerous and their side effects can last for days, perhaps longer. It’s been shown that some people can experience recurring LSD trips even years after taking the drug, and these drugs may cause the same effects.
Two notorious synthetic drugs are called “N-Bomb” and “flakka.” They’re both powerful hallucinogens that lead to extremely dangerous and violent activity. Emergency hospital admissions for synthetic drugs are rising across the country, and treatment usually involves having to manage “extreme agitation” while trying to prevent life-threatening organ damage. These drugs are, quite literally, dangerous poisons.
N-bomb has been marketed as “legal” or “natural” LSD for a few years, and it’s blamed for at least 19 deaths and possibly as many as 30, says the DEA. It was named a “Schedule 1” highly dangerous drug last November and is now illegal. N-bomb mimics the effects of LSD, but in much more erratic and unpredictable (and more dangerous) ways.
Patients admitted to emergency wards for N-bomb poisoning “require heavy sedation to calm aggression and violence as well as external cooling measures to treat hyperthermia, or overheating of the body,” according to a report in Medical Daily.
N-Bomb, is a relatively new synthetic drug from the “NBOMe” class of drugs, from whence it got its street name. NBOMes were originally developed for psychiatric drug purposes to map serotonin receptors in the brain. Today they’re one of the most frequently abused designer psychoactive substances. N-Bomb is sold as blotter paper, powder or liquid that can be ingested, snorted, or inserted rectally or vaginally, says the DEA.
Flakka is all over South Florida and is spreading like wildfire
The other drug, called flakka, is so new it hasn’t been assigned to a drug schedule. It can’t be seized as an illegal substance yet, and sellers can’t be busted for drug dealing. Flakka is made from the same type of chemicals that are used to make “bath salts,” a notoriously dangerous hallucinogenic with potentially fatal side effects.
Drug cops say flakka looks a little like crack cocaine or meth and has a unique “sweaty” odor. It is actually a form of crystal meth, usually made in overseas labs and sold over the Internet. Flakka can be swallowed, snorted, injected, smoked and easily concealed in electronic cigarettes or a vaporizer. It’s being sold on the streets of South Florida and spreading northwards. It’s in Texas and Ohio too, and cops say it’s only a matter of time before it spreads across the country.
A report in the Miami Herald, quoting from a police report last week, says a Miami man high on flakka proclaimed himself Thor, the Norse God of War, attacked a police officer and attempted to have sexual relations with a tree. The man was first seen running naked through a Brevard County community. The man was acting completely crazy and at first could not be subdued. When an officer tried to use a Taser, the guy pulled the electric probes out of his body and just punched the officer and tried to stab him with the cop’s badge. It took enormous effort to subdue the crazed victim of flakka psychosis.
Medical Daily reports that a man ran out of his Miami house last month after smoking some flakka, stripped his clothes off and screamed violently while police chased him. It took five officers to bring the man down. Police said he exhibited the same kind of super-strength that users of crystal meth often have. He was suffering from the hallucinations and paranoid delusions so often seen in people high on flakka.
CBS news reported recently that a man stoned on flakka was arrested for trying to break down a police station door, another man high on flakka was found naked and armed with a gun on a rooftop, and a third man, trying to climb a fence, slipped and impaled himself with a foot-long spike. This is a dangerous and terrible drug.
Jim Hall, an epidemiologist at the Center for Applied Research on Substance Use and Health Disparities at Nova Southeastern University, describes flakka as creating a “bizarre high” which will probably “sweep the nation if it isn’t stopped.”
“We’re starting to see a rash of cases of a syndrome referred to as ‘excited delirium,’” Hall told CBS News recently. “This is where the body goes into hyperthermia, generally a temperature of 105 degrees. The individual becomes psychotic. They often rip off their clothes and run out into the street violently and have an adrenaline-like strength, and police are called and it takes four or five officers to restrain them. Then, once they are restrained, if they don’t receive immediate medical attention they can die.”
Similar effects are caused by another new drug in Florida and elsewhere called butane hash oil, also known as BHO or Budder. People put it in room vaporizers and become intensely high, with unpredictable results. Budder is the active marijuana ingredient, THC, mixed with other harmful chemicals. And police say its use is increasing.
DEA says N-bomb revenues are helping finance terrorists
N-bomb, which has already caused many deaths, may be helping finance terrorists. The DEA says it’s been acting on credible reports that revenues from synthetic drugs like N-bomb are ending up in the pockets of terrorists and criminal organizations in the Middle East. A DEA crackdown has led to 200 warrants, 120 arrests and the seizure of $20 million in cash.
“[N-bomb] is a dangerous drug, it is potentially deadly, and parents, law enforcement, first responders, and physicians need to be aware of its existence and its effects,” says Dr. Donna Seger, professor of clinical medicine and medical director of the Tennessee Poison Center. “The recreational use of synthetic (designer) psychoactive substances with stimulant, euphoric, and/or hallucinogenic properties has risen dramatically in recent years.”
Seger adds that the quality control of these street drugs is nonexistent. Misjudging a dose could lead to significant toxicity, with such symptoms as hypertension, rapid or irregular heartbeat, hyperthermia, dilated pupils, agitation, aggressive behavior, delirium, hallucinations, seizures, and even renal failure or coma.
Here at Novus, we help patients overcome dependence and addiction to alcohol and drugs of all kinds. We don’t see people on synthetic designer drugs as a rule, but their capacity to create dependence and addiction has already begun to surface here and there across the country.
If you or someone you know has been experimenting with synthetic drugs like N-bomb or flakka, we strongly urge you to confront this problem right away. These are very dangerous drugs because their side effects are extremely unpredictable and are potentially lethal.
Recent Blog Articles
Florida Alcohol Detox Helps Pr…We hear a lot about prescription drug abuse these days, and indeed there is reason for grave concern. But alcohol is still the most dangerous… Learn more.
DEA Issues Nationwide Public H…DEA Issues Nationwide Public Health Warning About Fentanyl and Fentanyl-laced Heroin The Drug Enforcement Administration (DEA) has issued a… Learn more.
Find Out If Your Insurance Will Pay
- Assessment: Do I Need Detox or Rehab?
- What is Detox?
- How Long Will It Take?
- What Will It Cost?
- Symptoms of Withdrawal
- Our Facility
- Contact Us